Alert archive / New York / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Binghamton, NY

January 9, 1998Chenango County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jan 9, 1998, 11:47 AM EST for Chenango County, New York. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 1998, 11:47 AM EST (16:47 UTC)
Expired
Jan 9, 1998, 12:45 PM EST
In force
58 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Chenango County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 12:09 PM ESTHail 1Preston, NYA line of thunderstorms that produced large hail over northern Broome county continued to intensify as it plowed eastward across Chenango county. Numerous reports of hail were received across the county as the squall line moved through. Hail to one inch in d

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
398 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS1 KBGM 091648 RRA
SVRBGM
NYC017-091745-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1147 AM EST FRI JAN 9 1998
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL NEW YORK
 
   ...CHENANGO COUNTY
 
AT 1145 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE
THUNDERSTORM ENTERING CHENANGO COUNTY JUST WEST OF THE TOWN OF GREENE.
THE STORM IS MOVING TO THE NORTHEAST NEAR 40 MPH AND WILL BE NEAR
SMITHFIELD FLATS BY NOON AND SMITHVILLE CENTER BY 1210 PM. HAIL UP TO
ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM AS IT MOVED
THROUGH CASTLE CREEK IN BROOME COUNTY
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 9:55 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 9, 9:55 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 AM EST FRI JAN 9 1998

BOUNDARY IS DRAPED ALONG NY/PA BORDER...UNDULATING NORTH THROUGH
OTSEGO COUNTY...BACK SOUTH THROUGH TIOGA-PA...AND BACK TO BFD INVOF
DEVELOPING LOW.  AGAIN QUITE SIGNIFICANT WITH TEMPS WELL INTO THE 50S
SOUTH OF THE BOUNDARY AT 14Z (CORTLAND 51 WALTON 56 DOWNTOWN BGM 55) BUT
IN 30S TO THE NORTH.  DEPENDING ON CO-OPS AND AWOS TO TRACK IT/S
POSITION THIS AM.

QUICK GLANCE AT ETA/NGM 0Z RUNS COMPARED WITH OBSERSVED UL MAPS HINTS
NGM IS A LITTLE SLOW SWINGING JET ALONG TROF BASE TOWARD OHIO VALLEY.
ETA DOING AN ADEQUATE JOB WITH THE TIMING. LOOKS AS THOUGH THE
SECONDARY LOW WILL TRACK NE ALONG BOUNDARY THEN RACE EASTWARD AHEAD OF
APPROACHING JET DURING MID AND LATE AFTERNOON. WINDS SWING TO THE NW
ACROSS FA AND ENTIRE REGION FALLS INTO THE MID AND UPPER 30S. ELONGATED
VORT LOBE ALONG LEFT FRONT QUAD OF JET SKIRTS WESTERN NY WITH FRONTAL
PASSAGE.

COMPLICATING FCST IS CONVECTIVE POTENTIAL. A FEW STRONG STORMS POPPING
UP SOUTH OF THE BOUNDARY OVER E NY. INCREASING AMTS OF DRY AIR AT MID
LEVELS WILL FURTHER DESTABILIZE ATMOPSHERE UNTIL FRONTAL PASSAGE.
MODIFIED SOUNDINGS FOR 14-17Z RANGE YIELD TT/S IN UPPER 40S AND LI/S
NEAR ZERO. STRONG WINDS NOT FAR OFF THE SURFACE CAN EASILLY BE
TRANSFERED TO THE SFC GIVEN DECENT DOWNDRAFT.

WILL PLAY ZONE PACKAGE FOR TEMPS AND FRONTAL PASSAGE. BOUNDARY MAY
INDEED LIFT NORTHWARD AS SECONDARY LOW MOVES INTO CENTRAL NY...HOWEVER
WARMUP WOULD BE TOO BRIEF TO MENTION BEFORE COLD AIR PUSHED THROUGH.
WILL KEEP WESTERN CATSKILLS AND SUSQ REGION IN WARM AIR...WITH REST OF
FA IN UPPER 30S TO MIDDLE 40S. WILL BRING COLD AIR THROUGH CENTRAL SO
TIER BY 17Z...SUSQ REGION BY 19Z...WESTERN CATSKILLS BY 20Z. ENTIRE FA
HAS CONVECTIVE POTENTIAL...SYR WITH THUNDERSTORM THIS AM...HOWEVER WILL
KEEP MENTION OF THUNDER CONFINED SOUTH OF THE BOUNDARY GIVEN HIGHER
INSTABILITY AND CURRENT RADAR/SAT IMAGERY.

EVERYONE QUITE BUSY WITH FLOODING AND ISOLATED CONVECTION...HOWEVER
COMMENTS WELCOME. OTHERWISE WILL SEND ZONES BY 1010AM.

.BGM...RVR FLD WARNING FOR SUSQUEHANNA RVR BASIN IN NY/NE PA
       RVR FLD WARNING FOR BEAVER KILL CREEK DEL/SULL CO.
       FLD WATCH IN EFFECT FOR ALL OF CENTRAL NY

PADAVONA

In the hours before

Local storm report, Jan 9, 11:37 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
1237 PM EDT FRI JAN 09 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    CHOCONUT CENTER           NY   .75 INCH HAIL
01/09/98   BROOME                         ALSO PEA SIZE HAIL
                                          COVERING THE GROUND
                                          REPORTED AT WBNG-TV IN
                                          JOHNSON CITY.
Local storm report, Jan 9, 11:43 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
1243 PM EDT FRI JAN 09 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    CHOCONUT CENTER           NY   .75 INCH HAIL
01/09/98   BROOME                         ALSO PEA SIZE HAIL
                                          COVERING THE GROUND
                                          REPORTED AT WBNG-TV IN
                                          JOHNSON CITY.

1242 PM    CASTLE CREEK              NY   1 INCH HAIL
01/09/98   BROOME                         ONE INCH DIAMETER HAIL
                                          REPORTED ON KNAPP ROAD.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:49 PM ESTFlash Flood WarningBGMTioga4 hr
Jan 9, 11:39 AM ESTSevere Thunderstorm WarningBGMBroome66 min
Jan 9, 12:49 PM ESTSevere Thunderstorm WarningBGMSullivan56 min
Jan 9, 12:53 PM ESTSevere Thunderstorm WarningBGMOtsego67 min
Jan 9, 1:27 PM ESTSevere Thunderstorm WarningBGMDelaware63 min
Jan 9, 2:27 PM ESTFlash Flood WarningBGMOtsego4 hr

Nearby

Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.